Natural progesterone, dizziness and indiges... - Women's Health

Women's Health

28,127 members3,248 posts

Natural progesterone, dizziness and indigestion

Julesboz profile image

Hi all, I’m 55, my periods stopped in November last year. I’ve been prescribed natural oestrogen gel and natural progesterone tablets (utrogestan) due to developing migraine related vertigo (thought to be hormone related). I can’t take synthetic hormones, hence the natural versions. Anyway, seeing as my periods have only just stopped I take the oestrogen all the time and the progesterone for 1/2 the month. During the time I’m taking the progesterone the vertigo goes away, when I’m not taking it the vertigo comes back with a vengeance. ‘Take it all the time’, I hear you say. Well whilst I take the progesterone I get the most awful acid indigestion (I have a hiatus herinia), I assume the progesterone makes my diaphragm relax, which causes me chest pains, breathlessness and sleepless nights. I can’t take anything like omeprazole because I have a problem with pharmaceutical remedies. So half the month I’m dizzy and feeling sick, half the month I’ve got the most awful, painful indigestion constantly. I know it’s a long shot but has anyone else experienced anything similar and did they come up with a solution? Thanks!

10 Replies
wobblybee profile image
wobblybeeAdministrator

The manifestations of migraine-associated vertigo are quite varied and may include episodic true vertigo, positional vertigo, constant imbalance, movement-associated dysequilibrium, and/or lightheadedness.18 Jan 2019emedicine.medscape.com › article

I cope with the above, it’s part of a diagnosis I have. So far I haven’t found anything to give relief. I’ve tried the Epley Manoeuvre on numerous occasions, this does help some people but it failed to relieve the situation for me.

Acid reflux has been a problem, and at one time I was concerned it could be due to Hyper Bacteria Pylori, but an Endoscopy was negative.

My periods stopped in 2004, and I count myself lucky in not having any long lasting problems associated with menopause.

Julesboz profile image
Julesboz in reply to wobblybee

Oh wow, I can’t believe someone else has the same symptoms. I’ve been lucky having a private GP who specialises in hormones who realises that my problems are menopause related as I don’t have the traditional symptoms (hot flushes, mood swings etc). I’ve just got to get the balance right with the progesterone I think.

I also suffer like this but have been taking the utrogestan full time and it seems to have done the trick. I also suffer with acid reflux but if I really stick to avoiding my triggers and eat a well balanced and healthy diet, I can manage reasonably well. I know you can’t take it all the time so sorry about that but just wanted to say, I can relate. It can take time to set the hormones, do you know of Dr Louise Newson @menopausedoctor her website is very good and she has an app ‘Balance’ and a podcast.

Julesboz profile image
Julesboz in reply to Scooby17

Oh thanks for that! I may try changing it so that I take the utrogestan for longer and the gap smaller, see if that helps. I’ll have a look at that website and app 😀

Jamima profile image
Jamima in reply to Julesboz

Hi Julesboz - you can use the pessary vaginally. 100mg daily is the conti dose. That avoids stomach irritation and less metabolites which make some women dizzy/tired.

Julesboz profile image
Julesboz in reply to Jamima

That’s interesting, I didn’t know that, thanks!

Been scrolling through desperately trying to find an answer for my particular problem and your post is the closest!I was started on the gel an tablets last Thursday for migraines and cluster headaches. I lasted 5 days! It gave me a headache, spots and an unexpected period which is so heavy I've been awake all night changing 2 pads at a time. Gave up on that in the early hours and grabbed a bath towel. It's still bad now and I can't leave the house.

I reckon hrt is not for everyone and I wish I'd left well alone. You're probably better off without it.

Julesboz profile image
Julesboz in reply to Brychni

I would strongly recommend natural progesterone. I can’t take synthetic progesterone (progestin) as I have awful side effects. You just don’t get the same side effects with natural progesterone(utrogestan). See if you can ask your doctor for that instead. I’m now on it every day and the headaches/dizziness is dissipating. The indigestion has also worn off so I think that was temporary.

Brychni profile image
Brychni in reply to Julesboz

It is the natural one. Coincidentally just had a call back from migraine clinic who said I should persevere but I'm well and truly put off now.

Julesboz profile image
Julesboz in reply to Brychni

Sorry I didn’t realise! That sounds horrible. I hope you manage to find a solution.

You may also like...